Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Tucson, AZ

July 2, 2006Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 2, 2006, 2:24 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 2:24 PM MST (21:24 UTC)
Expired
Jul 2, 2006, 3:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 022125
SVRTWC
AZC019-023-022215-
/O.NEW.KTWC.SV.W.0030.060702T2124Z-060702T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME WEST CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 315 PM MST

* AT 216 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS    
  STORM WAS LOCATED NEAR ARIVACA LAKE...OR ABOUT 24 MILES            
  NORTHWEST OF NOGALES...AND MOVING NORTHWEST AT 15 MPH TOWARD       
  ARIVACA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3142 11129 3157 11118 3175 11147 3156 11157

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 022147
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST SUN JUL 2 2006

AZC019-022215-
/O.CON.KTWC.SV.W.0030.000000T0000Z-060702T2215Z/
PIMA AZ-
243 PM MST SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 30 
MILES WEST OF NOGALES TO 15 MILES WEST OF GREEN VALLEY...MOVING 
NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH 
KOMELIK...KITT PEAK...FRESNAL CANYON AND CHOULIC.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AS THEY MOVED 
THROUGH SANTA CRUZ COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3147 11142 3187 11115 3215 11167 3163 11182

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:20 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 2 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE AZ AT
THIS TIME WITH THE EXCEPTION OF FAR WRN PIMA/SE PINAL COUNTIES WHERE
THESE AREAS WERE VOID OF PRECIP ECHOES. MOST ACTIVITY REMAINING NEAR
MOUNTAINS THOUGH A SEVERE THUNDERSTORM WITH NICKEL-SIZED HAIL WAS
OBSERVED VIA TRAINED SPOTTER AROUND 1950Z IN PATAGONIA. SCATTERED
SHOWERS/TSTMS EXPECTED MOST SECTIONS THIS EVENING...AND A FEW STORMS
MAY EXCEED SEVERE THRESHOLDS WITH HAIL BEING THE MAIN CONCERN.
BELIEVE THE BULK OF ACTIVITY WILL END AROUND MIDNIGHT THOUGH A FEW
LINGERING SHOWERS MAY CONTINUE UNTIL DAYBREAK MONDAY ACROSS WRN
SECTIONS.

EASTERLY/SOUTHEASTERLY FLOW TO CONTINUE INTO MID-WEEK AS UPPER HIGH
REMAINS QUASI-STATIONARY NORTH OF THIS FORECAST AREA. AMPLE MOISTURE
IN COMBINATION WITH DAYTIME HEATING WILL MEAN A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...THROUGH MUCH OF THIS FORECAST PERIOD. PER COORD WITH WFO/S
PSR/FGZ OPTED TO REFLECT INCREASED POP SCENARIO DURING THE MONDAY-
TUESDAY PERIOD. GFS SHIFTS UPPER HIGH SEWD BY THURSDAY AND MID-LEVEL
FLOW BECOMES INCREASINGLY SWLY BY FRIDAY. HOWEVER FAIRLY MOIST 700-
300 MB LAYER STILL PROGGED VIA GFS DURING THE THURSDAY-FRIDAY PERIOD
SUFFICIENT TO MAINTAIN CHANCEY-TYPE POPS MOST SECTIONS. TRENDED POPS
DOWNWARD SLIGHTLY NEXT WEEKEND BUT BELIEVE MOISTURE WILL REMAIN
SUFFICIENT TO JUSTIFY LOW-GRADE POPS. DAYTIME MAX TEMPS THIS
FORECAST PERIOD WILL REMAIN CLOSE TO SEASONAL NORMALS FOR EARLY
JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 2, 1:35 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N PATAGONIA             31.54N 110.75W
07/02/2006  E0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            HAIL OCCURRED IN AND AROUND PATAGONIA WITH SIZES RANGING
            FROM PEA TO NICKEL AND COVERING THE GROUND IN SOME
            PLACES.

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 1, 5:20 PM MSTFlash Flood WarningTWCPima23 hr
Jul 1, 5:54 PM MSTFlash Flood WarningTWCPima21 min
Jul 2, 12:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 2, 1:48 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 2, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 2, 3:57 PM MSTFlash Flood WarningTWCPima63 min
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.